Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: I had a tubal ligation after my 3rd child was born in 1999. Ever since my periods have been extremely heavy, and my hair has been falling out. In November of 2001, I had blood work done which showed "low iron stores". Ever since then, I started taking ferrous gluconate as per my MD. My question to you two fold: In your opinion, is there a connection between tubal ligation, very heavy periods, low iron stores and hair loss? What type of doctor would I contact for help?

A: I am often asked by women who have had a tubal ligation whether this could have caused hormone problems such as changes in the menstrual cycle or even PMS. The answer in this case is a fairly straightforward "no." The tubes function to carry the fertilized ovum to the uterus. They have no overall hormonal effect on the body and do not affect the function of the ovary. So changes in bleeding pattern or mood or other symptoms should not be assumed to be related to tubal ligation, nor should hair loss. Rather a workup should be done to determine the cause and treatment.

Regarding iron deficiency and hair loss, this has been exaggerated. Certainly if a woman is experiencing hair loss and is anemic or has low iron stores, a course of iron in therapeutic doses should be given. However, it should not be assumed that the low iron is the only cause of the hair loss. Usually hormonal factors are involved as well as discussed in detail in my web article.

Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by